Bayesian Analysis

Bayesian Endogenous Tobit Quantile Regression

Genya Kobayashi

Full-text: Open access


This study proposes p-th Tobit quantile regression models with endogenous variables. In the first stage regression of the endogenous variable on the exogenous variables, the assumption that the α-th quantile of the error term is zero is introduced. Then, the residual of this regression model is included in the p-th quantile regression model in such a way that the p-th conditional quantile of the new error term is zero. The error distribution of the first stage regression is modelled around the zero α-th quantile assumption by using parametric and semiparametric approaches. Since the value of α is a priori unknown, it is treated as an additional parameter and is estimated from the data. The proposed models are then demonstrated by using simulated data and real data on the labour supply of married women.

Article information

Bayesian Anal., Volume 12, Number 1 (2017), 161-191.

First available in Project Euclid: 15 February 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

asymmetric Laplace distribution Bayesian Tobit quantile regression Dirichlet process mixture endogenous variable Markov chain Monte Carlo skew normal distribution


Kobayashi, Genya. Bayesian Endogenous Tobit Quantile Regression. Bayesian Anal. 12 (2017), no. 1, 161--191. doi:10.1214/16-BA996.

Export citation


  • Abadie, A., Angrist, J., and Imbens, G. (2002). “Instrumental variable estimates of the effect of subsidized training on the quantiles of trainee earnings.” Econometrica, 70: 91–117.
  • Alhamzawi, R. (2014). “Bayesian elastic net Tobit quantile regression.” Communications in Statistics – Simulation and Computation, DOI:10.1080/03610918.2014.904341.
  • Alhamzawi, R. and Yu, K. (2015). “Bayesian Tobit quantile regression using g-prior distribution.” Journal of Statistical Simulation and Computation, 85: 2903–2918.
  • Amemiya, T. (1979). “The estimation of a simultaneous equation Tobit model.” International Economic Review, 20: 169–181.
  • Amemiya, T. (1982). “Two stage least square absolute deviations estimators.” Econometrica, 50: 689–771.
  • Azzalini, A. and Capitanio, A. (2003). “Distributions generated by perturbation of symmetry with emphasis on a multivariate skew $t$-distribution.” Journal of the Royal Statistical Society – Series B, 65: 367–389.
  • Barndorff-Nielsen, O. E. and Shephard, N. (2001). “Non-Gaussian Ornstein–Uhlenbeck-based models and some of their uses in financial economics.” Journal of the Royal Statistical Society – Series B, 63: 167–241.
  • Bilias, Y., Chen, S., and Ying, Z. (2000). “Simple resampling methods for censored regression quantiles.” Journal of Econometrics, 68: 303–338.
  • Blundell, R. W. and Powell, J. L. (2007). “Censored regression quantiles with endogenous regressors.” Journal of Econometrics, 141: 65–83.
  • Blundell, R. W. and Smith, R. J. (1989). “Estimation in a class of simultaneous equation limited dependent variable models.” Review of Economics Studies, 56: 37–57.
  • Buchinsky, M. (1998). “Recent advances in quantile regression models: a practical guide for empirical research.” Journal of Human Resources, 33: 88–126.
  • Buchinsky, M. and Hahn, J. (1998). “An alternative estimator for censored quantile regression.” Econometrica, 66: 653–671.
  • Chen, S. (2010). “An integrated maximum score estimator for a generalized censored quantile regression model.” Journal of Econometrics, 155: 90–98.
  • Chernozhukov, V., Fernández-Val, I., and Kowalski, A. E. (2015). “Quantile regression with censoring and endogeneity.” Journal of Econometrics, 1: 201–221.
  • Chernozhukov, V. and Hansen, C. (2005). “An IV model of quantile treatment effects.” Econometrica, 73: 245–261.
  • Chernozhukov, V. and Hansen, C. (2006). “Instrumental quantile regression inference for structural and treatment effect models.” Journal of Econometrics, 132: 491–525.
  • Chernozhukov, V. and Hansen, C. (2008). “Instrumental variable quantile regression: a inference approach.” Journal of Econometrics, 142: 379–398.
  • Chernozhukov, V. and Hong, H. (2002). “Three-step censored quantile regression and extramarital affairs.” Journal of the American Statistical Association, 155: 872–882.
  • Chernozhukov, V. and Hong, H. (2003). “An MCMC approach to classical estimation.” Journal of Econometrics, 115: 293–346.
  • Chib, S. (2001). “Markov chain Monte Carlo methods: computation and inference.” In Heckman, J. J. and Leamer, E. (eds.), Handbook of Econometrics, volume 5, 3569–3649. Amsterdam: North Holland.
  • Conley, T. G., Hansen, C. B., McCulloch, R. E., and Rossi, P. E. (2008). “A semi-parametric Bayesian approach to the instrumental variable problem.” Journal of Econometrics, 144: 276–305.
  • Deb, P., Munkin, K. M., and Trivedi, K. P. (2006). “Bayesian analysis of the two-part model with endogeneity: application to health care expenditure.” Journal of Applied Econometrics, 21: 1081–1099.
  • Doornik, J. (2007). Ox: Object Oriented Matrix Programming. London: Timberlake Consultants Press.
  • Escobar, M. D. and West, M. (1995). “Bayesian density estimation and inference using mixtures.” Journal of the American Statistical Association, 90: 577–588.
  • Frühwirth-Schnatter, S. and Pyne, D. (2010). “Bayesian inference for finite mixtures of univariate and multivariate skew-normal and skew-$t$ distributions.” Biostatistics, 11: 317–336.
  • Gelman, A., Carlin, J. B., Stern, H. S., Dunson, D. B., Vehtari, A., and Rubin, D. B. (2014). Bayesian Data Analysis. Boca Raton: CRC Press, 3rd edition.
  • Geweke, J., Gowrisankaran, G., and Town, R. J. (2003). “Bayesian inference for hospital quality in a selection model.” Econometrica, 2003: 1215–1238.
  • Hahn, J. (1995). “Bootstrapping quantile regression estimators.” Econometric Theory, 11: 105–121.
  • Heckman, J. J. (1978). “Dummy endogenous variables in a simultaneous equation system.” Econometrica, 46: 931–959.
  • Hoogerheide, L. F., Kaashoek, J. F., and van Dijk, H. K. (2007a). “On the shape of posterior densities and credible sets in instrumental variable regression models.” Journal of Econometrics, 139: 154–180.
  • Hoogerheide, L. F., Kleibergen, F., and van Dijk, H. K. (2007b). “Natural conjugate priors for the instrumental variables regression model applied to the Angrist-Krueger data.” Journal of Econometrics, 138: 63–103.
  • Ishwaran, H. and James, L. F. (2002). “Approximate Dirichlet process computing in finite normal mixtures: smoothing and prior information.” Journal of Computational and Graphical Statistics, 11: 508–532.
  • Ji, Y., Lin, N., and Zhang, B. (2012). “Model selection in binary and Tobit quantile regression using the Gibbs sampler.” Computational Statistics & Data Analysis, 56: 827–839.
  • Kim, T. H. and Muller, C. (2004). “Two stage quantile regression when the first stage is based on quantile regression.” Econometrics Journal, 7: 218–231.
  • Kobayashi, G. (2015). “Skew exponential power stochastic volatility model for analysis of skewness, non-normal tails, quantiles and expectiles.” Computational Statistics, DOI:10.1007/s00180-015-0596-4.
  • Kobayashi, G. (2016). “Supplementary Ox codes for “Bayesian endogenous Tobit quantile regression”.” Bayesian Analysis.
  • Kobayashi, G. and Kozumi, H. (2012). “Bayesian analysis of quantile regression for censored dynamic panel data.” Computational Statistics, 27: 359–380.
  • Koenker, R. (2005). Quantile Regression. New York: Cambridge University Press.
  • Koenker, R. and Bassett, G. (1978). “Regression quantiles.” Econometrica, 46: 33–50.
  • Koenker, R. and Machado, J. A. F. (1999). “Goodness of fit and related inference processes for quantile regression.” Journal of the American Statistical Association, 94: 1296–1310.
  • Kottas, A. and Gelfand, A. E. (2001). “Bayesian semiparametric median regression modeling.” Journal of the American Statistical Association, 96: 1458–1467.
  • Kottas, A. and Krnjajić, M. (2009). “Bayesian semiparametric modelling in quantile regression.” Scandinavian Journal of Statistics, 36: 297–319.
  • Kotz, S., Kozubowski, T. J., and Podgòrski, K. (2001). The Laplace Distribution and Generalizations: A Revisit with Applications to Communications, Economics, Engineering, and Finance. Boston: Birkhäuser.
  • Kozumi, H. and Kobayashi, G. (2011). “Gibbs sampling methods for Bayesian quantile regression.” Journal of Statistical Simulation and Computation, 81: 1565–1578.
  • Lancaster, T. and Jun, S. J. (2010). “Bayesian quantile regression methods.” Journal of Applied Econometrics, 25: 287–307.
  • Lee, S. (2007). “Endogeneity in quantile regression models: a control function approach.” Journal of Econometrics, 141: 1131–1158.
  • Lin, G., He, X., and Portnoy, S. (2012). “Quantile regression with doubly censored data.” Computational Statistics & Data Analysis, 56: 797–812.
  • Lopes, H. F. and Polson, N. G. (2014). “Bayesian instrumental variables: priors and likelihoods.” Econometric Reviews, 33: 100–121.
  • Ma, L. and Koenker, R. (506). “Quantile regression methods for recursive structural equation models.” Journal of Econometrics, 134: 471.
  • Mroz, T. (1987). “The sensitivity of an empirical model of married women’s hours of work to economic and statistical assumptions.” Econometrica, 55: 765–799.
  • Munkin, M. K. and Trivedi, P. K. (2003). “Bayesian analysis of a self-selection model with multiple outcomes using simulation-based estimation: an application to the demand for healthcare.” Journal of Econometrics, 114: 197–220.
  • Munkin, M. K. and Trivedi, P. K. (2008). “Bayesian analysis of the ordered probit model with endogenous selection.” Journal of Econometrics, 143: 334–348.
  • Naranjo, L., Pérez, C. J., and Martín, J. (2015). “Bayesian analysis of some models that use the asymmetric exponential power distribution.” Statistics and Computing, 25: 497–514.
  • Nelson, F. and Olsen, L. (1978). “Specification and estimation of a simultaneous equation model with limited dependent variables.” International Economic Review, 19: 659–705.
  • Newey, W. K. (1987). “Efficient estimation of limited dependent variable models with endogenous explanatory variables.” Journal of Econometrics, 36: 231–250.
  • Ogasawara, K. and Kobayashi, G. (2015). “The impact of social workers on infant mortality in inter-war Tokyo: Bayesian dynamic panel quantile regression with endogenous variables.” Cliometrica, 9: 97–130.
  • Papaspiliopoulos, O. and Roberts, G. O. (2008). “Retrospective MCMC for Dirichlet process hierarchical models.” Biometrika, 95: 169–186.
  • Powell, J. L. (1983). “The asymptotic normality of two-stage least absolute deviations estimators.” Econometrica, 51: 1569–1576.
  • Powell, J. L. (1984). “Least absolute deviations estimation for the censored regression model.” Journal of Econometrics, 20: 303–325.
  • Powell, J. L. (1986). “Censored regression quantiles.” Journal of Econometrics, 32: 143–155.
  • Reich, B. J., Bondell, H. D., and Wang, H. J. (2010). “Flexible Bayesian quantile regression for independent and clustered data.” Biostatistics, 11: 337–352.
  • Reich, B. J. and Smith, L. B. (2013). “Bayesian quantile regression for censored data.” Biometrics, 68: 651–660.
  • Rossi, P. E., Allenby, G. M., and McCulloch, R. E. (2005). Bayesian Statistics and Marketing. New York: Wiley.
  • Sethuraman, J. (1994). “A constructive definition of Dirichlet priors.” Statistica Sinica, 4: 639–650.
  • Smith, R. J. and Blundell, R. W. (1986). “An exogeneity test for a simultaneous equation Tobit model with an application to labor supply.” Econometrica, 56: 679–685.
  • Sriram, K., Ramamoorthi, R. V., and Ghosh, P. (2013). “Posterior consistency of Bayesian quantile regression based on the misspecified asymmetric Laplace density.” Bayesian Analysis, 8: 479–504.
  • Taddy, A. M. and Kottas, A. (2010). “A Bayesian nonparametric approach to inference for quantile regression.” Journal of the American Statistical Association, 28: 357–369.
  • Tang, Y., Wang, H. J., He, X., and Zhu, Z. (2012). “An informative subset-based estimator for censored quantile regression.” Test, 21: 635–655.
  • V. Chernozhukov, B. M., I. Fernández-Val (2013). “Inference on counterfactual distributions.” Econometrica, 81: 2205–2268.
  • Walker, S. (2007). “Sampling the Dirichlet mixture model with slices.” Communications in Statistics – Simulation and Computation, 36: 45–54.
  • Wang, H. J. and Fygenson, M. (2009). “Inference for censored quantile regression models in longitudinal studies.” The Annals of Statistics, 37: 756–781.
  • Wang, H. J. and Wang, L. (2009). “Locally weighted censored quantile regression.” Journal of the American Statistical Association, 104: 1117–128.
  • Wichitaksorn, N., Choy, S. T. B., and Gerlach, R. (2014). “A generalized class of skew distributions and associated robust quantile regression models.” The Canadian Journal of Statistics, 42: 579–596.
  • Xie, S., Wan, A. T. K., and Zhou, Y. (2015). “Quantile regression methods with varying-coefficient models for censored data.” Computational Statistics & Data Analysis, 88: 154–172.
  • Yu, K., Lu, Z., and Stander, J. (2003). “Quantile regression: applications and current research areas.” Statistician, 52: 331–350.
  • Yu, K. and Moyeed, R. A. (2001). “Bayesian quantile regression.” Statistics and Probability Letters, 54: 437–447.
  • Yu, K. and Stander, J. (2007). “Bayesian analysis of a Tobit quantile regression model.” Journal of Econometrics, 137: 260–276.
  • Yu, K. and Zhang, J. (2005). “A three-parameter asymmetric Laplace distribution and its extension.” Communications in Statistics – Theory and Methods, 34: 1867–1879.
  • Zhao, K. and Lian, H. (2015). “Bayesian Tobit quantile regression with single-index models.” Journal of Statistical Simulation and Computation, 85: 1247–1263.
  • Zhu, D. and Galbraith, J. W. (2011). “Modeling and forecasting expected shortfall with the generalized asymmetric Student-$t$ and asymmetric exponential power distributions.” Journal of Empirical Finance, 18: 765–778.
  • Zhu, D. and Zinde-Walsh, V. (2009). “Properties and estimation of asymmetric exponential power distribution.” Journal of Econometrics, 148: 86–99.

Supplemental materials